Indexed on: 08 Jun '01Published on: 08 Jun '01Published in: Journal of periodontology
Gingival enlargement is a known side effect of nifedipine use. This study was conducted to determine the prevalence and risk factors for gingival enlargement in nifedipine-treated patients.A cross-sectional study was conducted in a primary care center. Data from 65 patients taking nifedipine were compared with 147 controls who had never received the drug. All patients were examined for the presence of gingival enlargement using 2 different indices: vertical gingival overgrowth index (GO) in 6 points around each tooth, and horizontal MB index in the interdental area. Gingival index, plaque index, and probing depth were also evaluated.The prevalence of gingival enlargement was significantly higher in nifedipine-treated cases than in controls (GO index, 33.8% versus 4.1%; MB index, 50.8% versus 7.5%, respectively). Higher gingival and plaque indices were observed in patients taking nifedipine. Among the possible risk factors, only the gingival index showed a significant association with gingival enlargement. The risk (odds ratio [OR]) of gingival enlargement associated with nifedipine therapy was 10.6 (3.8-29.1) for the GO index and 14.4 (6-34.6) for the MB index. Gingival index-adjusted ORs were 9.6 (3.3-28.1) and 9.7 (3.9-23.3), respectively. In the subset of high nifedipine exposure patients, the odds ratio for gingival enlargement increased to 17.4 (5.3-56.3) for the GO index and 23.6 (7.7-72.3) for the MB index. The concordance between GO and MB indices showed a kappa value of 0.689 in controls and 0.642 in patients treated with nifedipine.Patients taking nifedipine are at high risk for gingival enlargement, and gingivitis acts as a predisposing factor.